icugirl00

Post op 4 yrs dealing with low blood sugar. Living with Postprandial Hyperinsulinemic Hypoglycemia .

Recommended Posts

 

I  had gastric bypass surgery in 2014. I started having symptoms a year ago of being very sensitive to low carb intake. I would get super shaky, my heart would start racing and I felt like I was going to pass out....usually about an hour after a meal.   I was experiencing Extreme low blood sugar after eating carbs...very little carbs. My number would go as low as 52 sometimes. I have was diagnosed with Postprandial Hyperinsulinemic Hypoglycemia in December of 2018 by my Endocrinologist. It is a condition caused by me getting the roux-en-y. Basically my body produces way too much insulin now. I have to eat high protein meals every 2 hours and very very few carbs. I try not to go above 3 per meal. I am currently taking Proglycem. This helps control the insulin. Only one manufature for this medicine...so I pay 385 a month with insurance. If anyone out there is experiencing these symptoms as well. Please see an Endocrinologist asap. If you have any questions. Please contact me. As of now...there is no fix for this condition. Doctors aren't even sure what exactly from gastric bypass surgery is causing it. I am basically on a diet of meats,cheeses and low carb veggies. I can no longer eat any fruit, or high carb foods(not even a bit). I cant even have creamer, soy or almond milk. I use heavy cream in my coffee. I hope this may be helpful to someone out there.

Edited by icugirl00

Share this post


Link to post
Share on other sites

I have the same problem @icugirl00. I've had this issue since very early post-op. This is such a frustrating condition, partly because I don't want to take more medications post surgery than I did before, as well as the quickly developed but long lasting side effects of a sugar high and subsequent low. This post bypass phenomena is very rare though, so we drew a very short straw. While still early days I've found completely eliminating grains and added sugars has helped me immensely. I almost feel human again for the majority if the time. Unfortunately one tiny slip (generally it's a hidden grain in something I've eaten) and I'm back where I started though.

Share this post


Link to post
Share on other sites

Sorry to hear this. The medication I am taking controls it a bit. My blood sugar usually ranges from 75 to 89 most days. Im starting to learn what I can and can't eat or drink. If I keep my net carb intake around 2 or 3 for each meal I am good. Its a very delicate condition...one slip and my blood sugar drops and its a yo-yo effect all day. Then I'm in a brain fog till it stabilizes again.

Share this post


Link to post
Share on other sites

Aussie Bear have you seen a specialist for this? Im not sure what we have is the same thing...but I would suggest you see someone. If you have...then of course disregard this.  I saw an Endocrinologist and they ran blood test on me and checked my pancreas for tumors. Tried to find out why I produce too much insulin. All test came back negative. So only culprit...was the gastric bypass surgery. Decided to come on here and share...because I know there has to be more people dealing with this as well.

Share this post


Link to post
Share on other sites
23 hours ago, icugirl00 said:

Aussie Bear have you seen a specialist for this? Im not sure what we have is the same thing...but I would suggest you see someone. If you have...then of course disregard this.  I saw an Endocrinologist and they ran blood test on me and checked my pancreas for tumors. Tried to find out why I produce too much insulin. All test came back negative. So only culprit...was the gastric bypass surgery. Decided to come on here and share...because I know there has to be more people dealing with this as well.

Yes I have seen an endocrinologist,  he's the person that prescribed my current medication. While it's useful, it's not something I want to rely on. I really do think very careful control of diet is the only real solution....and I'm all about a solution and not just medicating to lessen symptoms. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now